New York, 2010

Hail in New York, June 23, 2010

June 23, 2010 · NWS BUF · 1 event in 1 county or zone

Thunderstorms rolled across the western southern tier of New York during the late afternoon and evening hours. 75 inches in diameter in Ashford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms rolled across the western southern tier of New York during the late afternoon and evening hours. One of these thunderstorms produced hail measured to 1.75 inches in diameter in Ashford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 23, 5:50 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 23, 5:50 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
650 PM EDT WED JUN 23 2010

.SYNOPSIS...
A COLD FRONT WILL SLOWLY WORK ACROSS THE LOWER LAKES TONIGHT AND
THURSDAY MORNING AND BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS...SOME OF WHICH WILL BE STRONG. COOLER DRIER AIR WILL
WORK IN BEHIND THE SYSTEM FOR LATER THURSDAY AND FRIDAY. THE WEEKEND
SHOULD BE GENERALLY PLEASANT WITH ONLY A SMALL CHANCE OF SHOWERS
WITH A WEAKENING FRONT LATE SATURDAY AND UPON ITS RETURN LATE
SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 645 PM...THUNDERSTORMS OVER WESTERNMOST NEW YORK HAVE
INTENSIFIED AS SBCAPES OF 500-1000 J/KG AND SFC DEW POINTS IN THE
UPPER 60S TO LOWER 70S HAVE ALLOWED FOR STRONG TO SEVERE STORMS TO
DEVELOP. WHILE THE IMMEDIATE BUF/IAG METRO AREAS ARE OUT OF THE
HIGHEST RISK AREA WITH THIS ROUND OF ACTIVITY...SITES ACROSS THE
WESTERN SOUTHERN TIER AND GENESEE VALLEY WILL BE PRIME AREAS FOR
STRONG TO SEVERE CONVECTION THROUGH 8 PM WITH THE FINGER LAKES
POSSIBLY HAVING STRONG CONVECTION FROM ABOUT 730 TIL 9 PM.

BEHIND THIS ACTIVITY...SEVERAL HOURS OF UNEVENTFUL WEATHER CAN BE
EXPECTED. VIS SAT AND REGIONAL RADAR LOOPS SHOW MAINLY CLEAR SKIES
BACK ACROSS SRNMOST ONTARIO AND SE LOWER MICHIGAN. THIS AREA OF FAIR
WEATHER WILL MOVE THROUGH IN THE WAKE OF THE CURRENT CONVECTION...
THEN THE MAIN CONVECTIVE EVENT OF THE NIGHT WILL MOVE IN AFTER ABOUT
11 PM IN THE FAR WEST AND AFTER 1 PM FOR THE FINGER LAKES EAST.

WE STILL ARE CONCERNED FOR POSSIBLE SVR WX WITH HIS LATER ACTIVITY
WITH EXCESSIVE RAINS POSSIBLE AS WELL. A LOW LEVEL JET WILL
STRENGTHEN AND A NEW SHORT WAVE WILL APPROACH. THIS WOULD ADVECT ENE
RIGHT UP ACROSS OUR AREA SO TRAINING CELLS WILL BE POSSIBLE. EXACT
LOCATION IN DOUBT THOUGH...BUT TIMING FOR GREATEST RISK APPEARS TO
BE IN 04Z-09Z TIME FRAME...WILL MONITOR CLOSELY AND INCLUDE IN HWO.

THURSDAY WILL START WITH SHOWERS AND LINGERING STORMS...PERHAPS AN
EXITING MCS...ACTUALLY COLD FRONT DOES NOT CROSS UNTIL MIDDAY/EARLY
AFTERNOON SO STILL THE THREAT FOR SOME LIMITED REDEVELOPMENT INTO
THE EARLY AFTERNOON AS WELL...TAPERED POPS BACK FROM NORTHWEST
SOUTHEAST DURING THE DAY. SKIES SHOULD CLEAR SOMEWHAT LATER IN
DAY...ESP WEST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
NICE BREAK DURING THIS PERIOD AS RIDGE OF HIGH PRESSURE CRESTS OVER
THE REGION. FAIR WX AND SEASONABLE TEMPS WITH 850 MB TEMPS OF 10-12C
SUPPORTING U70S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODEL CONSENSUS ON SATURDAY IS TO DIVE A WEAK SHORT WAVE ACROSS THE
EASTERN GREAT LAKES AND BRING A WEAK COLD FRONT THROUGH THE REGION
AT THE SURFACE FROM NORTH TO SOUTH. WITH MOISTURE STILL SOMEWHAT
LIMITED WILL NOT GO ANYTHING HIGHER THAN CHANCE POPS AT THIS TIME.
AS THE FRONT DROPS SOUTHWARD AND SURFACE HIGH PRESSURE AND DRIER AIR
BUILDS IN FROM THE NORTH EXPECT A SHORT LIVE CLEARING FOR SATURDAY
EVENING.

MODELS DROP THIS FRONTAL BOUNDARY JUST TO THE SOUTH OF THE REGION ON
SUNDAY WITH SFC HIGH PRESSURE AT THE SURFACE. MUCH OF SUNDAY WILL REMAIN
DRY...EXCEPT CLOSE TO THE FRONTAL BOUNDARY ACROSS SOUTHERN PORTIONS
OF NEW YORK STATE WHERE A SLIGHT CHANCE FOR A SHOWER WILL PERSIST.

A MUCH STRONGER STORM WILL ORGANIZE IN THE PLAINS SUNDAY AND MONDAY.
THIS SYSTEM WILL BRING A WARM FRONT BACK ACROSS THE REGION MONDAY
WITH RAIN AND ISOLATED THUNDERSTORMS.

A BIT OF A PATTERN CHANGE ON TUESDAY AS THE MEAN LONG WAVE PATTERN
PRODUCES A RIDGE ACROSS THE ROCKIES AND PLAINS...AND A TROUGH ACROSS
THE NORTHEAST. COOLER TEMPERATURES FOR TUESDAY AND WEDNESDAY WITH A
RETURN TO SUNSHINE. THE BEST PLACE FOR SHOWERS TUESDAY AND WEDNESDAY
WILL BE ACROSS THE NORTH COUNTRY...CLOSER TO THE UPPER LEVEL LOW
WHERE A FEW INSTABILITY SHOWERS IN THE AFTERNOON WILL BE POSSIBLE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
EXPECT VFR CONDITIONS TO PREVAIL INTO THIS EVENING WITH WEAK RIDGING
IN PLACE SURFACE AND ALOFT. A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP THIS EVENING UPSTREAM OVER NRN INDIANA/NW OHIO AND ROLL
NORTHEAST INTO OUR REGION LATER THIS EVENING AND OVERNIGHT. INCLUDED
A VCTS DESIGNATOR FROM ABOUT 03Z-08Z AT THE WESTERN TERMINALS AND A
BIT LATER AT KART. SITUATION WILL BE MONITORED. COLD FRONT CROSSES
THE REGION TOWARD THE END OF THE TAF CYCLE...IN 13Z TO 17Z TIME
FRAME WITH A WIND SHIFT TO WNW. CIGS WILL LOWER TO MVFR WITH THE
FROPA.

OUTLOOK...
THURSDAY...MVFR IMPROVING TO VFR.
FRIDAY AND SATURDAY...VFR.
SUNDAY...MAINLY VFR WITH A CHANCE OF SHWRS/TSTMS.

&&

.MARINE...
WINDS WILL REMAIN RELATIVELY LIGHT THROUGH THIS EVENING AT LESS THAN
15 KNOTS. AN AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL LAKES
THIS EVENING THEN TO SOUTHERN QUEBEC BY THURSDAY MORNING. THIS WILL
BRING INCREASING SOUTHWEST WINDS LATE TONIGHT VEERING TO MORE
WESTERLY ON THURSDAY. WINDS AND WAVES SHOULD REMAIN JUST BELOW SMALL
CRAFT ADVISORY CRITERIA BY LATE TONIGHT ON LAKE ERIE AND THURSDAY ON
LAKE ONTARIO. WINDS AND WAVES WILL DIMINISH THURSDAY NIGHT AS HIGH
PRESSURE BUILDS BACK INTO THE REGION. WINDS SHOULD BE LIGHTER THIS
WEEKEND. REMEMBER...WINDS AND WAVES CAN BE HIGHER IN AND NEAR ANY
THUNDERSTORMS LATER TONIGHT AND EARLY THURSDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...RSH/SFM
SHORT TERM...SFM
LONG TERM...THOMAS
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Jun 23, 2:25 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
325 PM EDT WED JUN 23 2010

NYZ001>004-010>014-019>021-085-240945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
325 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE
CENTRAL GREAT LAKES EARLY THIS EVENING...THEN MOVE EAST INTO
WESTERN NEW YORK BY LATE EVENING. SOME OF THESE STORMS MAY BE
SEVERE WITH THE PRIMARY RISK BEING DAMAGING WINDS...WITH A
SECONDARY LESSER RISK OF LARGE HAIL AND PERHAPS AN ISOLATED
TORNADO. IF THUNDERSTORMS ARE ABLE TO MERGE INTO A LINE...THEY MAY
PRODUCE WIDESPREAD WIND DAMAGE ACROSS PORTIONS OF WESTERN NEW
YORK.

SOME OF THESE STORMS MAY ALSO PRODUCE TORRENTIAL RAINFALL WHICH
MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
IF SEVERAL STORMS ARE ABLE TO TRAIN OVER THE SAME AREA...SOME
LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-240945-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
325 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION TONIGHT...WITH
THE BEST CHANCES AFTER MIDNIGHT. THESE STORMS MAY PRODUCE GUSTY
WINDS AND HEAVY RAINFALL. A FEW STORMS MAY BE STRONG ENOUGH TO
PRODUCE LOCALIZED DAMAGING WINDS.

HEAVY RAINFALL MAY PRODUCE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. IF SEVERAL STORMS ARE ABLE TO TRAIN OVER THE SAME
AREA...SOME LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
325 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE
CENTRAL GREAT LAKES LATE THIS AFTERNOON...THEN MOVE EAST INTO
LAKE ERIE AND LAKE ONTARIO BY MID TO LATE EVENING. SOME OF THESE
STORMS MAY PRODUCE STRONG WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jun 23, 5:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
601 PM EDT WED JUN 23 2010

NYZ010>012-085-232300-
ERIE NY-GENESEE NY-WYOMING NY-
601 PM EDT WED JUN 23 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING FREQUENT LIGHTNING...
  POSSIBLE WIND GUSTS UP TO 45 MPH AND POSSIBLY SOME SMALL HAIL.
  THIS STORM WAS LOCATED 15 MILES NORTHWEST OF DERBY...AND MOVING
  EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  LACKAWANNA AND BUFFALO
  WEST SENECA
  DEPEW AND CHEEKTOWAGA
  LANCASTER AND EAST AURORA

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4271 7905 4275 7892 4279 7887 4285 7887
      4291 7892 4295 7893 4295 7895 4298 7899
      4310 7823 4271 7814 4267 7906

TJP
Special weather statement, Jun 23, 5:31 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT WED JUN 23 2010

NYZ012-019>021-085-232330-
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
631 PM EDT WED JUN 23 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM LOCATED 10 MILES WEST OF GOWANDA...AND
  MOVING EAST AT 35 MPH. THE STORM WILL BE ACCOMPANIED BY VERY HEAVY
  RAIN...FREQUENT LIGHTNING...SMALL HAIL AND POSSIBLE WIND GUSTS UP
  TO 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SOUTH DAYTON
  PERRYSBURG
  GOWANDA AND COLLINS
  OTTO
  ASHFORD HOLLOW AND SPRINGVILLE
  EAST CONCORD
  LIME LAKE-MACHIAS AND MACHIAS
  ARCADE AND FRANKLINVILLE

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4257 7822 4230 7822 4235 7924 4253 7925

TJP

The radar

The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cattaraugus

When
June 23, 6:20 PM EST
Where
Cattaraugus County, Ashford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.320, -78.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242342.